Medical questions & health advice by board certified doctors
"Does lithium cause hair loss?"
I'm a young woman with bipolar disorder, on a moderate lithium dosage to flatten my moods. I've been having a lot of hair falling out in the shower, and it seems to break more easily, as if it's fragile. Could this be the lithium?
Any time you start experiencing a new symptom after you start a medicine, you should contact the physician the prescribed that medicine because it could be a side effect. The type of physician most familiar to the effects of lithium would be a psychiatrist. If it was not a psychiatrist who prescribed you this medicine, you should consider consulting with one. Unfortunately, lithium does have several common side effects. The most common side effect is increased frequency of urination and increased thirst. Other common problems include tremor, nausea, vomiting, and cardiac arrhythmia's. It can also cause thyroid gland problems. In addition, dry or thinning of the hair, and occasionally hair loss has been reported. Thus it is possible that the increased fragility of your hair and the increase in the amount of your hair falling out is due to the lithium. If your problem is unacceptable, your psychiatrist may consider switching medications. It all depends on the benefit you are getting from the lithium compared to the possibility of this effect. For many people with bipolar disorder, the benefits outweigh the risks. I suggest that you schedule an appointment with your doctor. He or she will be able to take a close look at you hair and determine if it is a possible side effect of the lithium. Good luck.
Need more info?See a psychiatrist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.